Alert archive / Hawaii / Wind Advisories in 2013

Wind Advisory 10, NWS Honolulu, HI

February 12, 2013Hawaii County, Kalawao County, Hawaii

NWS Honolulu, HI issued this wind advisory at Feb 12, 2013, 8:57 PM HST for Hawaii County, Kalawao County, Hawaii. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Feb 12, 2013, 8:57 PM HST (06:57 UTC)
Expired
Feb 13, 2013, 9:38 AM HST
In force
13 hr
Issued by
NWS Honolulu, HI

Counties Hawaii County, HI, Kalawao County, HI

The radar

The Kamuela/Kohala Apt radar (PHKM), 57 km from the middle of the area, began a volume at 06:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 7.0 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2013-02-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2013-02-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1090 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

732 
WWHW70 PHFO 130657
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
857 PM HST TUE FEB 12 2013

...WIND ADVISORY FOR THE BIG ISLAND SUMMITS UNTIL WEDNESDAY MORNING...

.NORTHEARLY WINDS HAVE PICKED UP AGAIN OVER THE SUMMITS...REACHING
THRESHOLD FOR A WIND ADVISORY. THE WINDS ARE EXPECTED TO DIMINISH
TO BELOW ADVISORY CRITERIA BY NOON WEDNESDAY.


HIZ028-132000-
/O.NEW.PHFO.WI.Y.0010.130213T0657Z-130213T2000Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
857 PM HST TUE FEB 12 2013

...WIND ADVISORY IN EFFECT UNTIL 10 AM HST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 10 AM HST WEDNESDAY. 

* WINDS...NORTH 20 TO 30 MPH WITH LOCALIZED GUSTS TO OVER 40 MPH.
 
* TIMING...UNTIL 10 AM HST WEDNESDAY.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY
  FOR HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE
EXTRA CAUTION.

&&

$$
LAU
4 follow-up statements
773 
WWHW70 PHFO 131310
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
310 AM HST WED FEB 13 2013

...WIND ADVISORY FOR THE BIG SLAND AND HALEAKALA SUMMITS UNTIL 10
AM HST THIS MORNING...

.NORTHEARLY WINDS HAVE PICKED UP AT THE HALEAKALA SUMMITS THIS
EARLY WEDNESDAY MORNING...WARRANTING A WIND ADVISORY. THE WINDS
ARE EXCPECTED TO DIMINISH AS THE THE MORNING PROGRESSES AND BE
BELOW ADVISORY THRESHOLD BY 10 AM HST.

HIZ022-132000-
/O.EXA.PHFO.WI.Y.0010.000000T0000Z-130213T2000Z/
HALEAKALA SUMMIT-
INCLUDING THE CITY OF...HALEAKALA NATIONAL PARK ABOVE 6000 FEET
310 AM HST WED FEB 13 2013

...WIND ADVISORY IN EFFECT UNTIL 10 AM HST THIS MORNING...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 10 AM HST THIS MORNING. 

* WINDS...NORTHEAST 25 TO 35 MPH WITH LOCALIZED GUSTS TO 45 MPH.

* TIMING...UNTIL 10 AM HST THIS MORNING.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY
  FOR HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE
EXTRA CAUTION.

&&

$$

HIZ028-132000-
/O.CON.PHFO.WI.Y.0010.000000T0000Z-130213T2000Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
310 AM HST WED FEB 13 2013

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM HST THIS MORNING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM HST THIS MORNING. 

* WINDS...NORTH 15 TO 30 MPH WITH LOCALIZED GUSTS TO 40 MPH.

* TIMING...UNTIL 10 AM HST THIS MORNING.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... 
  ESPECIALLY FOR HIGH PROFILE VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE
EXTRA CAUTION.

&&

$$
LAU
500 
WWHW70 PHFO 131514 CCA
NPWHFO

URGENT - WEATHER MESSAGE...CORRECTED
NATIONAL WEATHER SERVICE HONOLULU HI
513 AM HST WED FEB 13 2013

...WIND ADVISORY FOR THE BIG ISLAND AND HALEAKALA SUMMITS UNTIL 10
AM HST THIS MORNING...

.NORTHEARLY WINDS HAVE PICKED UP AT THE HALEAKALA SUMMITS THIS
EARLY WEDNESDAY MORNING...WARRANTING A WIND ADVISORY. THE WINDS
ARE EXPECTED TO DIMINISH AS THE THE MORNING PROGRESSES AND BE
BELOW ADVISORY THRESHOLD BY 10 AM HST.

HIZ022-132000-
/O.EXA.PHFO.WI.Y.0010.000000T0000Z-130213T2000Z/
HALEAKALA SUMMIT-
INCLUDING THE CITY OF...HALEAKALA NATIONAL PARK ABOVE 6000 FEET
513 AM HST WED FEB 13 2013

...WIND ADVISORY IN EFFECT UNTIL 10 AM HST THIS MORNING...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 10 AM HST THIS MORNING. 

* WINDS...NORTHEAST 25 TO 35 MPH WITH LOCALIZED GUSTS TO 45 MPH.

* TIMING...UNTIL 10 AM HST THIS MORNING.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY
  FOR HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE
EXTRA CAUTION.

&&

$$

HIZ028-132000-
/O.CON.PHFO.WI.Y.0010.000000T0000Z-130213T2000Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
513 AM HST WED FEB 13 2013

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM HST THIS MORNING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM HST THIS MORNING. 

* WINDS...NORTH 15 TO 30 MPH WITH LOCALIZED GUSTS TO 40 MPH.

* TIMING...UNTIL 10 AM HST THIS MORNING.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... 
  ESPECIALLY FOR HIGH PROFILE VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE
EXTRA CAUTION.

&&

$$
LAU
515 
WWHW70 PHFO 131652 CCA
NPWHFO

URGENT - WEATHER MESSAGE...CORRECTED
NATIONAL WEATHER SERVICE HONOLULU HI
650 AM HST WED FEB 13 2013

...WIND ADVISORY FOR THE BIG ISLAND AND HALEAKALA SUMMITS UNTIL 10
AM HST THIS MORNING...

.NORTHERLY WINDS HAVE PICKED UP AT THE HALEAKALA SUMMITS THIS
EARLY WEDNESDAY MORNING...WARRANTING A WIND ADVISORY. THE WINDS
ARE EXPECTED TO DIMINISH AS THE THE MORNING PROGRESSES AND FALL
BELOW THE ADVISORY THRESHOLD BY 10 AM HST.

HIZ022-132000-
/O.EXA.PHFO.WI.Y.0010.000000T0000Z-130213T2000Z/
HALEAKALA SUMMIT-
INCLUDING THE CITY OF...HALEAKALA NATIONAL PARK ABOVE 6000 FEET
650 AM HST WED FEB 13 2013

...WIND ADVISORY IN EFFECT UNTIL 10 AM HST THIS MORNING...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 10 AM HST THIS MORNING. 

* WINDS...NORTHEAST 25 TO 35 MPH WITH LOCALIZED GUSTS TO 45 MPH.

* TIMING...UNTIL 10 AM HST THIS MORNING.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY
  FOR HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE
EXTRA CAUTION.

&&

$$

HIZ028-132000-
/O.CON.PHFO.WI.Y.0010.000000T0000Z-130213T2000Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
650 AM HST WED FEB 13 2013

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM HST THIS MORNING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM HST THIS MORNING. 

* WINDS...NORTH 15 TO 30 MPH WITH LOCALIZED GUSTS TO 40 MPH.

* TIMING...UNTIL 10 AM HST THIS MORNING.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... 
  ESPECIALLY FOR HIGH PROFILE VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE
EXTRA CAUTION.

&&

$$
LAU
618 
WWHW70 PHFO 131938
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
938 AM HST WED FEB 13 2013

HIZ022-028-132045-
/O.CAN.PHFO.WI.Y.0010.000000T0000Z-130213T2000Z/
HALEAKALA SUMMIT-BIG ISLAND SUMMITS-
INCLUDING THE CITIES OF...
HALEAKALA NATIONAL PARK ABOVE 6000 FEET...
MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
938 AM HST WED FEB 13 2013

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND
ADVISORY. 

REPORTS FROM THE SUMMITS INDICATE THAT WINDS HAVE DIMINISHED BELOW
THE ADVISORY THRESHOLD.

$$

BRAVENDER

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Feb 12, 8:45 PM HST, 12 minutes earlier.

Area forecast discussion, Feb 12, 8:45 PM HST, 12 minutes before
AREA FORECAST DISCUSSION...COR
NATIONAL WEATHER SERVICE HONOLULU HI
845 PM HST TUE FEB 12 2013

.UPDATE...
THE NORTHERLY WINDS AT THE BIG ISLAND SUMMITS...HAVE INCREASED...
REACHING WIND ADVISORY CRITERIA. THIS IS SUPPORTED BY WIND SENSORS
THERE AND AIRCRAFT REPORTS DEPARTED/LANDING AT KONA. THE WINDS ARE
EXPECTED TO DIMINISH TO BELOW ADVISORY LEVEL BY NOON WEDNESDAY.

&&
.SYNOPSIS...
SURFACE HIGH PRESSURE FAR NORTH OF THE AREA WILL KEEP TRADE WINDS
BLOWING THROUGH THE MIDDLE OF NEXT WEEK. RIDGING ALOFT WILL KEEP
THE ATMOSPHERE STABLE...AND RAINFALL LIGHT...THROUGH THURSDAY.
THEN...TROUGHING ALOFT WILL SETTLE OVER THE ISLANDS RESULTING IN
AN INCREASINGLY WET TRADE WIND PATTERN OVER THE WEEKEND. ALSO...THE
TRADE WINDS WILL GRADUALLY STRENGTHEN STARTING THURSDAY NIGHT AS A
SURFACE HIGH PRESSURE SYSTEM BUILDS TO THE NORTH.

&&

.DISCUSSION...
THE TRADE WINDS WILL CONTINUE TO DOMINATE THE ISLAND SCENE WELL INTO
NEXT WEEK AS A RIDGE OF HIGH PRESSURE REMAINS NORTH OF THE ISLANDS.
A STABLE AIR MASS CURRENTLY LIES OVER THE ISLANDS WITH THE BASE OF
THE INVERSION AT 5000 FEET. SATELLITE IMAGERY SHOWS PLENTY OF LOW
STABLE STRATOCUMULUS CLOUDS COMING IN WITH THE TRADES. WEATHER RADAR
IS INDICATING SOME SCATTERED LIGHT SHOWERS/DRIZZLE FALLING FROM
THESE CLOUDS STATEWIDE. THESE CLOUDS AND SHOWERS ARE SPILLING
DOWNWIND FROM THE WINDWARD MOUNTAINS INTO THE LEEWARD COMMUNITIES OF
THE SMALLER ISLANDS. WE EXPECT THIS PATTERN TO HOLD INTO THURSDAY
NIGHT.

FROM FRIDAY ON AND INTO EARLY NEXT WEEK...WE EXPECT INCREASING TRADE
WIND SHOWER ACTIVITY. THIS CHANGE IS A RESULT OF THE A SERIES OF MID
LEVEL TROUGHS MOVING OVER THE ISLANDS. THE FIRST OF TWO TROUGHS WILL
SETTLE NEAR THE BIG ISLAND...SLIGHT DESTABILIZING THE AIR MASS OVER
THE ISLANDS. THE SECOND TROUGH...ARRIVING LATE IN THE WEEKEND...WILL
DEEPEN THE TROUGH ALREADY IN PLACE. AS A RESULT...WE MAY HAVE A WET
TRADE WIND PATTERN BY SUNDAY OR MONDAY. THE MODELS...BOTH ECMWF AND
GFS ARE SUGGESTING THIS INCREASE IN SHOWERS INITIALLY FAVORING
WINDWARD MAUI AND THE BIG ISLAND THEN SPREADING TO KAUAI SUNDAY.

AT THE SURFACE...THE RIDGE OF HIGH PRESSURE CURRENTLY 600 MILES
NORTH OF KAUAI WILL BE REPLACED BY TWO HIGHS CONSOLIDATING INTO ONE
LARGE...BROAD...HIGH NORTH OF THE ISLANDS SUNDAY EVENING WITH A
CENTRAL PRESSURE OF 1035 MB. THE MODELS ARE SUGGESTING MODERATE TO
STRONG TRADES AREA WIDE BY SUNDAY NIGHT. THIS HIGH IS SLATED TO
REMAIN STATIONARY AND AT THIS STRENGTH WELL INTO MID WEEK NEXT WEEK.

&&

.AVIATION...
WITH LITTLE OR NO CHANGE IN THE STRENGTH OF THE TRADES...AIRMET
TANGO WILL CONTINUE INTO WEDNESDAY...AND BEYOND...FOR TEMPO MODERATE
LOW-LEVEL TURBULENCE IN THE LEE OF THE MOUNTAINS ON ALL ISLANDS.
THIS CONDITION IS BEING ELEVATED BY THE STRONG LOW-LEVEL INVERSIONS.

&&

.MARINE...
A SMALL CRAFT ADVISORY...SCA...CONTINUES FOR THE WINDIER AREAS
AROUND MAUI AND THE BIG ISLAND. THE SCA WILL LIKELY BE EXPANDED
STARTING AROUND THURSDAY NIGHT AS HIGH PRESSURE STRENGTHENS TO OUR
NORTH. WE MAY HAVE GALES IN THE WINDIER ZONES AND SCA WINDS IN THE
REMAINDER OF THE COASTAL WATERS.

THE SERIES OF MODERATE SIZE NORTHWEST SWELLS WILL CONTINUE TO ROLL
IN. SURF FROM THESE SWELLS WILL REMAIN BELOW THE ADVISORY THRESHOLD
THROUGH THURSDAY. A LARGER NORTHWEST SWELL...ARRIVING FRIDAY MAY
BOOST THE SURF TO NEAR ADVISORY LEVEL ALONG NORTH AND WEST FACING
SHORES FRIDAY. ANOTHER LARGE REINFORCING NORTHWEST SWELL MAY BRING
THE SURF TO ADVISORY LEVELS ON SUNDAY. STRENGTHENING TRADE WINDS MAY
BOOST SURF NEAR THE ADVISORY LEVEL ALONG EAST FACING SHORES OVER THE
WEEKEND.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...

HIGH WIND ADVISORY FOR THE BIG ISLAND SUMMITS UNTIL 10 AM HST
WEDNESDAY.

SMALL CRAFT ADVISORY UNTIL 6 PM HST THURSDAY FOR THE PAILOLO AND
ALENUIHAHA CHANNELS...MAALAEA BAY AND WATERS SOUTH OF THE BIG ISLAND.

&&

LAU

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 12, 8:42 PM HSTHigh Wind WatchHFOHawaii12 min

Nearby

Wind Advisories in Hawaii, 2013Every wind advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.